Kansas, 2002

High Wind in Kansas, August 20, 2002

August 20, 2002 · NWS GLD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 20, 10:00 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 10:00 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT TUE AUG 20 2002

17Z TEMPERATURES WERE ALREADY IN THE MID/UPPER 80S AND WITH PROGGED
00Z 850 MB TEMPERATURES...HAVE UPDATED THE ZONES AND INCREASED HIGH
TEMPERATURES TODAY. SURFACE PRESSURE GRADIENTS SUPPORT 20-30 MPH
WINDS. SFC-850 MB/850-700 MB THETA-E MAXIMUM MOVES FROM ERN CO AT
00Z TO WRN KS BY 06Z. WITH A PASSING SHORTWAVE TROUGH...ADEQUATE
INSTABILITY AND WIND SHEAR...A FEW SEVERE THUNDERSTORMS POSSIBLE
DURING THE LATE AFTERNOON/EVENING HOURS.

.GLD...NONE.

RUBIN

In the hours before

Special weather statement, Aug 20, 9:37 AM MST, 2 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT TUE AUG 20 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT.

A WEATHER DISTURBANCE ALOFT WILL MOVE EASTWARD ACROSS THE TRI STATE
REGION TODAY. MEANWHILE...SURFACE LOW PRESSURE WILL STRENGTHEN
ACROSS EASTERN COLORADO...PRODUCING BREEZY SOUTHERLY WINDS AND
TRANSPORTING LOW LEVEL MOISTURE NORTHWARD ACROSS THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS MAY BECOME SEVERE DUE TO ADQUATE INSTABILITY AND
WIND SHEAR. SEVERE WEATHER THREATS INCLUDE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER...OR WIND GUSTS IN EXCESS OF 60 MPH.

STORM MOVEMENT WILL BE NORTHEAST AT 25 MPH.
Special weather statement, Aug 20, 12:00 PM MST, 3 minutes before
COZ090>092-NEZ079-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE AUG 20 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 622. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 PM MDT AND INCLUDES THE FOLLOWING COUNTIES:

IN COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN NEBRASKA...DUNDY COUNTY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
August 20, 12:03 PM MST
Where
Cheyenne forecast zone
Measured
59 kt (68 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Gradient winds gusted to 68 mph reported in Bird City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313322.